Case: 5 y/o M presents with NBNB vomiting x 2 days. Mother states pt is becoming more lethargic today.
-began complaining of headache and abdominal pain beginning later in the day today
-mild cough and rhinorrhea for 2 days prior to onset of vomiting
-ROS otherwise negative
120 HR, 109/75 BP, 32 RR, Temp 98’ – 20 kg
See/hear/smell – somnolent but answers questions (don’t smell anything)
ABC – tachypneic, cap refill 4s
Dextrose – 320 BGM. (K 3.4)
head trauma, ICH, meningitis, sepsis, pyelonephritis, error of metabolism, adrenal crisis, myocarditis?, hyperthyroidism
-cbc, BMP, VBG, urinalysis, serum beta hydroxybuterate, serum acetone
D: glucose >250
K: +ketones in urine
A: acidosis pH <7.3, bicarb <15
Classification by severity:
-page endocrin = #1
(1) Replete K
-in contrast to adults, it is permissible to start insulin before having a potassium level back on your patient. Otherwise, use the following guide:
- K < 5.5 – add 30mEq/L
- 2.5 < K < 3.5 – add 40mEq/L
- K < 2.5 – add more
(2) Fluids – Which type? Bolus or continuous? What rate?
-boluses ONLY if pt hypotensive (decompensated shock): in 5-10cc/kg increments with reassessments
*note: systolic BP= 70 + (2 X Age) = lower limit
2 Bag System:
-set total fluid rate at 1.5 X maintenance. Fluids come from 2 separate bags (saline bag, glucose bag).
- Saline bag: NS + K repletion. Avoid KCl (excess chloride creates additional metabolic acidosis). Halve the total K into K-Phosphate and K-Acetate. Ex: NS + 40mEq K = 20mEq K-Phos + 20mEq K-Acetate in NS.
- Glucose bag: D10W
Titrate rate of each bag according to this chart:
Use this chart to make further adjustments to rates at each q1h BGM check.
(3) Give insulin – Bolus or drip?
-insulin bolus contraindicated in peds DKA!
-0.05 – 0.1 U/kg/hr
- Bedside glucose q1h
- Electrolytes and VBG q2-4h
- Add dextrose as once glucose below 250mg/dL
- Target to glucose between 180-270mmol/L.
- Stop insulin drip only once ketonuria (and thus acidosis) resolves.
Cerebral edema – due to rapid change in osmolality
-headache = most common early symptom; AMS, bradycardia, age-inappropriate incontinence, change in pupillary exam, vomiting during treatment
-may occur upon presentation! Patient should not be altered????
-bicarb ONLY if pt arrests – otherwise contraindicated as it increases risk cerebral edema 4x
The management of cerebral edema beyond the usual ABCs* includes:
- Positioning: elevate head of the bed 30 degrees
- Mannitol 0.5-1g/kg IV over 20min AND/OR
- Hypertonic (3%) NaCl 5-10cc/kg IV over 30min
-ALSO reduce fluid rate
-There is very little evidence to suggest whether mannitol or hypertonic saline should be first line treatments.
-DO NOT wait for a CT head to treat increased ICP!
*A is for Avoid intubation!
If intubation is required, know that this will be a risky procedure and may worsen the patient’s clinical outcome. BEFORE you intubate your patient make sure you have a PRE-INTUBATION pC02 level. Keep pt’s pC02 the same post-intubation. Both over-ventilating and under-ventilating them will dramatically affect the speed at which their acidemia corrects. Alternatively, match RR on vent to pt’s RR prior to intubation.
- pH <7.1, or HCO3 <5
- Age <2yr
- Anyone with concern for cerebral edema
TREKK criteria to discharge home: resolution of acidosis following treatment of mild DKA with subcutaneous insulin and monitoring. ALSO older than 5 years of age, tolerate oral fluids and be otherwise well with good home supports.
Criteria to start SC insulin (long-acting): Glucose and acidosis normalized (bicarb>15) and tolerating PO fluids. Recheck BGM 15m later
How does a subcutaneous insulin pump work? Senses glucose levels and delivers insulin. Delivers rapid-acting insulin at a basal rate throughout the day as well as premeal bolus doses according to a set insulin-to-carbohydrate ratio (pt must count carbs). Correction factor = estimate of how much 1 unit of rapid acting insulin will generally lower your blood glucose over 2 to 4 hours when pt is fasting.